Off Birth Control

QUESTION

Dear Midwife,
My husband and I have decided to start trying for a child and we want to be pregnant as soon as possible. So I discontinued using my Yaz Birth control pills this past Tues. My period started the next day along with severe headaches.. my period is 2 weeks early!

I'm scared this has messed up my cycle and will hinder our chances of quick conception. I fear it may be months before my cycle is regular again and I'm ovulating and able to produce.

I thought I might have some spotting then have my period normally in two weeks when its due, But no, I'm having a regular heavy period now. What does this mean for our chances of conceiving in the next couple months?

ANSWER

Whenever you stop your birth control pills in the middle of a pack, your bleeding will be unusual. However, it is actually possible that you could still conceive quickly, it just depends on how your body adjusts to being off the hormones. Good luck!

--Cynthia, CNM. PhD.

Cynthia Flynn

Cynthia Flynn, CNM. PhD, is the General Director of the Family Health and Birth Center which provides prenatal, birth, postnatal, gynecological and primary health care to underserved women and their families in Washington, D.C. Recently Cynthia served as Associate Professor of Nursing at Seattle University. There she not only taught, but remained in full scope clinical midwifery practice at Valley Medical Center where she cared for pregnant and birthing women, and practices well-woman gynecology, family planning, and treatment of sexually transmitted diseases.

Cynthia founded Columbia Women's Clinic and Birth Center, where she took care of pregnant women and infants up to two weeks of age and attended both birth center and hospital births. Before Cynthia earned her CNM, she worked as a registered nurse in labor and delivery and postpartum and is a certified Doula and Doula trainer.